Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Metric entropy of high dimensional distributions

Authors: Ron Blei, Fuchang Gao and Wenbo V. Li
Journal: Proc. Amer. Math. Soc. 135 (2007), 4009-4018
MSC (2000): Primary 60G15, 46B50.
Published electronically: September 7, 2007
MathSciNet review: 2341952
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \mathcal F_d$ be the collection of all $ d$-dimensional probability distribution functions on $ [0,1]^d$, $ d\ge 2$. The metric entropy of $ \mathcal F_d$ under the $ L_2([0,1]^d)$ norm is studied. The exact rate is obtained for $ d=1,2$ and bounds are given for $ d>3$. Connections with small deviation probability for Brownian sheets under the sup-norm are established.

References [Enhancements On Off] (What's this?)

  • 1. Artstein, S., Milman, V., and Szarek, S. (2004). Duality of metric entropy, Ann. of Math. 159, 1313-1328. MR 2113023 (2005h:47037)
  • 2. Artstein, S., Milman, V., Szarek, S. J., and Tomczak-Jaegermann, N. (2004). On Convexified Packing and Duality, Geom. and Funct. Anal. 14, 1134-1141. MR 2105957 (2005h:47038)
  • 3. Carl, B. and Stephani, I. (1990). Entropy, Compactness and Approximation of Operators, Cambridge University Press, Cambridge. MR 1098497 (92e:47002)
  • 4. Dunker, T., Kuhn, T., Lifshits, M. A., and Linde, W. (1999). Metric entropy of integration operators and small ball probabilities for the Brownian sheet, J. Approx. Theory 101, 63-77. MR 1724026 (2001d:60032)
  • 5. EDMUNDS, D. E. and TRIEBEL, H. (1996). Function Spaces, Entropy Numbers and Differential Operators, Cambridge Univ. Press., Cambridge. MR 1410258 (97h:46045)
  • 6. Gao, F. (2004). Entropy of absolute convex hulls in Hilbert spaces, Bull. London Math. Soc. 36 (2004), 460 - 468. MR 2069008 (2005e:41071)
  • 7. Gao, F. and Li, W.V. (2007). Small ball probabilities for Slepian Gaussian fields, Trans. Amer. Math. Soc. 359, 1339-1350. MR 2262853
  • 8. Kolmogorov, A.N. and Tihomirov, V.M. (1961). $ \e$-entropy and $ \e$-capacity of sets in function spaces, Uspehi Mat. Nauk. 14 (1959), 3-86. English transl. in Amer. Math. Soc. Transl. 17, 277-364. MR 0112032 (22:2890)
  • 9. Kuelbs, J. and Li, W.V. (1993). Metric entropy and the small ball problem for Gaussian measures, J. Funct. Anal. 116, 133-157. MR 1237989 (94j:60078)
  • 10. Li, W.V. and Linde, W. (1999). Approximation, metric entropy and small ball estimates for Gaussian measures, Ann. Probab. 27, 1556-1578. MR 1733160 (2001c:60059)
  • 11. Li, W.V. and Shao, Q.-M. (2001). Gaussian processes: inequalities, small ball probabilities and applications, Stochastic processes: theory and methods, Handbook of Statist., Vol. 19. 533-597. MR 1861734
  • 12. Lorentz, G. (1966). Metric entropy and approximation, Bull. Amer. Math. Soc. 72, 903-937. MR 0203320 (34:3173)
  • 13. Talagrand, M. (1994). The small ball problem for the Brownian sheet, Ann. Probab. 22, 1331-1354. MR 1303647 (95k:60049)
  • 14. van der Vaart, A. and Wellner, J. Weak convergence and empirical processes. With applications to statistics. Springer Series in Statistics. Springer-Verlag, New York, 1996. MR 1385671 (97g:60035)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 60G15, 46B50.

Retrieve articles in all journals with MSC (2000): 60G15, 46B50.

Additional Information

Ron Blei
Affiliation: Department of Mathematics, University of Connecticut, Storrs, Connecticut 06268

Fuchang Gao
Affiliation: Department of Mathematics, University of Idaho, Moscow, Idaho 83844

Wenbo V. Li
Affiliation: Department of Mathematical Sciences, University of Delaware, Newark, Delaware 19716

Received by editor(s): May 23, 2006
Received by editor(s) in revised form: August 25, 2006, and September 19, 2006
Published electronically: September 7, 2007
Additional Notes: The first author was supported in part by NSF Grant DMS-0405855.
The second author was supported in part by NSF Grant DMS-0505805.
Communicated by: Richard C. Bradley
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society